Hail, Red Willow
- When
- September 5, 5:20 PM CST
- Where
- Red Willow County, 2.54 mi W of Mc Cook
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.203, -100.668
During the late afternoon and early evening a few severe thunderstorms moved northeast across Southwest Nebraska. The largest hail reported was golf ball size near McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and early evening a few severe thunderstorms moved northeast across Southwest Nebraska. The largest hail reported was golf ball size near McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 2:51 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 251 PM MDT MON SEP 5 2016 .SHORT TERM...(This evening through Tuesday) Issued at 103 PM MDT Mon Sep 5 2016 18Z Water Vapor Imagery/Rap analysis indicated troughing across the western CONUS with PV fields indicating several small amplitude disturbances moving around base of large scale system. At the surface...front was draped across cwa running just north and west of a KLIC to KGLD to KBBW line. Main forecast concern for the period will be thunderstorm potential tonight and tomorrow...followed by fog chances around sunrise on Tuesday. Overall large scale forcing for ascent fairly weak...but with ample low level moisture in place expect thunderstorms to develop along dry line that develops to the south of frontal zone. While shear/sfc wx parameters maximize just north of front...frontal circulation would tend to favor lift in the warm/dry portion of the airmass... which is not conducive to initiating deep moist convection. As storms form to the south of the front...expect them to build to east northeast where atmosphere remains unstable. While we do see a strong llj develop tonight...forcing along it should remain to the north of the area and expect a fairly strong diurnal trend in precipitation coverage with any lingering storms ending by 06z. Precipitable water and warm cloud depth remain very similar to past several days where heavy rainfall occurred over a good portion of the area. While storm motions (including supercell motion) will be quicker than the past several days...still a threat for locally heavy rainfall even if it is not particularly long lasting. Soil definitely saturated across Logan...Greeley...Wichita...Norton and Graham counties and storm run off will be fairly high...but with spotty coverage confidence too low to issue any flash flood watches at this point...although if storm initiation begins to look favorable later this afternoon will reconsider. Otherwise...expect low clouds and stratus to redevelop north of front across northeast Colorado with another fog bank developing across Yuma county. May see a period of dense fog...but with thunderstorms likely influencing frontal position confidence in exact location not that high. Front will slowly sag south through the morning before stalling just north of Interstate 70. With potential status...could see a 20+ degree range of temps from north to south with temps in the lower 90s expected in warm sector. Front will likely serve as a trigger/focus for storm development late in the afternoon...which may impact areas recovering from heavy rain earlier this week. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM MDT Mon Sep 5 2016 Main forecast issue will be chance of precipitation. Satellite showing an amplified pattern from the Pacific into the western Atlantic. Mean trough has settled over the western portion of North America. Tuesday night...the pattern is not changing much. The right rear quadrant of southwest to northeast jet is just west or slightly over the northwest portion of the area. Models are not in a hurry to move the front through. The flow aloft is parallel to the front. Do precipitation to develop along/behind the front. If these thunderstorms can generate enough of a cold pool then that should push the front further south. As it stands now the front moves into the area and gets stalled across the center of the area from southwest to northeast by late in the night. The main lift aloft looks to come through during the middle of the night. Precipitable water values are 1 to 1.5 inches during this time. Combination of all the factors will have high chance to low likely pops with the highest chances in the north and east. Wednesday/Wednesday night...Upper jet edges a little further east with jet lift near/over the far north/northwest portion. Models start diverging more during the night with the Nam and Canadian bringing the right rear quadrant further south and providing a lot better lift than the Gfs and Ecmwf which are further north and only brush the far northern portions of the area. Later data would support the further north solutions. The front and mid level lift look to exit the area by late morning. Slight chance to low chance pops will handle this nicely. After this the forecast looks dry with the surface ridge and lighter winds moving in. If no cloud cover, low temperatures could be quite fall like. Thursday...Model disagreement on mid level trough/upper level jet continues here. The Nam and Canadian moves the jet east of the area while the Gfs and Ecmwf bring a right rear quadrant into the area. Per reasoning above, the latter looks more reasonable. There is a weak shortwave trough moving through with a surface trough/weak cold front draped across the area. Current forecast is dry. We have a lot of saturated ground, the air mass is uncapped with some instability present. At this time will insert some slight chance pops. This will also transition nicely into the extended forecast. Thursday night through Monday...Rather fast westerly flow aloft will be in place through the period with really no strong troughing or ridging in place. Flow starts out with southwest to west then temporarily goes to northwest as trough to our west moves through on Friday night into Saturday. Flow flattens to a west to west southwest. Would expect numerous ill defined/timed shortwave troughs to move through during this time. This pattern looks to keep any subtropical/monsoon moisture from moving into the area. The strongest system looks to be on Thursday night. Cold front moves through the area late Thursday night into early Friday with surface high pressure building in after that. Return southerly flow increases on Sunday in advance of strong cold front that will move through the area Sunday night into early Monday. Models not terribly excited about developing any precipitation in the fast westerly flow aloft. And that makes sense since not only subtropical but also low level moisture looks to be cut off from the area. New model blend/forecaster builder has only slight chances early in the forecast and once again on Monday. That looks fine with me and matches the data. Also the temperatures look good as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Sep 5 2016 Area of low stratus and fog behind frontal zone remains around the KIML area...but seeing indications that sfc heating winning out and cloud mass slowly retreating. Expect thunderstorms to develop bear KGLD around 22z and lift to the northeast around MCK by 00z. Right now...low probabilities prohibit any mention of prevailing thunderstorm in either terminal. Strong 50kt LLJ develops tonight which may bring potential for LLWS...but expecting sfc winds to remain up which limits overall shear. More low stratus and fog possible near the KS/NE border tomorrow behind cold front...latest guidance keeps this just to west of MCK but will have to keep a close eye on frontal position through the evening as storms develop. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BULLER AVIATION...JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT MON SEP 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT MON SEP 5 2016 /1150 AM CDT MON SEP 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF AN IDALIA COLORADO TO TRIBUNE KANSAS LINE. GOLFBALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS THROUGH THE EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM MDT (3 PM CDT) NEAR THE KANSAS AND COLORADO BORDER AND WILL LIFT TO THE NORTHEAST THROUGH THE EVENING HOURS ACROSS THE REST OF THE AREA. HEAVY RAINFALL WILL POSE AN ENHANCED RISK FOR FLASH FLOODING IN AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A FEW AREAS OF FOG ARE POSSIBLE NEAR THE NEBRASKA AND COLORADO BORDER TOMORROW MORNING. VISIBILITIES UNDER A HALF OF A MILE ARE POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAINS TUESDAY AND TUESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM CDT MON SEP 5 2016 KSZ002-052245- RAWLINS KS- 511 PM CDT MON SEP 5 2016 ...SPECIAL WEATHER STATEMENT... AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF ATWOOD...MOVING NORTH AT 20 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD...LUDELL AND BLAKEMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3958 10092 3958 10118 3989 10120 3984 10076 TIME...MOT...LOC 2210Z 194DEG 18KT 3967 10104 JN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 8 WNW OBERLIN 39.87N 100.67W
09/05/2016 M1.00 INCH DECATUR KS PUBLIC
&&
RHUSTEDThe Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
5 hail. Local standard time, as filed.
The hail was very brief.
Could hear the hail falling over the phone.
Could hear the hail falling over the phone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659642, 659643, 659644, 659646, 659645.